Alert archive / Georgia / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 203, NWS Tallahassee, FL

August 6, 20185 counties in Georgia

NWS Tallahassee, FL issued this severe thunderstorm warning at Aug 6, 2018, 5:20 PM EDT for 5 counties in Georgia. It was in force for 55 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 6, 2018, 5:20 PM EDT (21:20 UTC)
Expired
Aug 6, 2018, 6:15 PM EDT
In force
55 min
Issued by
NWS Tallahassee, FL
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Ben Hill County, GA, Berrien County, GA, Irwin County, GA, Tift County, GA, Turner County, GA

The radar

The Moody AFB radar (KVAX), 87 km from the middle of the area, began a volume at 21:20 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tallahassee Rgnl, FL (KTLH), launched 12:00Z, 9.3 hours before the alert went out and 176 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tallahassee Rgnl, FL at 12:00Z on 2018-08-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2081 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tallahassee Rgnl, FL at 12:00Z on 2018-08-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 22 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2081 J/kg
Mixed-layer CIN
-39 J/kg
Mixed-layer LCL
901 m above ground
0-6 km bulk shear
9 kt
0-1 km storm-relative helicity
22 m²/s²
0-3 km storm-relative helicity
43 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

462 
WUUS52 KTAE 062120
SVRTAE
GAC017-019-155-277-287-062215-
/O.NEW.KTAE.SV.W.0203.180806T2120Z-180806T2215Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Tallahassee FL
520 PM EDT MON AUG 6 2018

The National Weather Service in Tallahassee has issued a

* Severe Thunderstorm Warning for...
  Irwin County in south central Georgia...
  Northern Berrien County in south central Georgia...
  Eastern Turner County in south central Georgia...
  Tift County in south central Georgia...
  Ben Hill County in south central Georgia...

* Until 615 PM EDT.

* At 520 PM EDT, a severe thunderstorm was located near Fitzgerald,
  moving south at 10 mph.

  HAZARD...60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* Locations impacted include...
  Fitzgerald, Tifton, Ocilla, Ashburn, Enigma, Alapaha, Mystic,
  Unionville, Phillipsburg, Sycamore, Rebecca, Gladys, Amboy,
  Osierfield, Glory, Harding, Waterloo, Pinetta, Inaha and Ashton.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

To report severe weather, contact your nearest law enforcement
agency. They will send your report to the National Weather Service
office in Tallahassee.

&&

LAT...LON 3166 8300 3166 8301 3164 8301 3161 8306
      3156 8306 3148 8311 3146 8315 3140 8314
      3135 8310 3140 8364 3180 8364 3181 8361
      3185 8361 3185 8325 3183 8315 3181 8313
      3182 8311 3178 8303 3178 8299
TIME...MOT...LOC 2120Z 348DEG 9KT 3168 8330 

HAIL...<.75IN
WIND...60MPH
 
$$

42-DVD
1 follow-up statement
672 
WWUS52 KTAE 062148
SVSTAE

Severe Weather Statement
National Weather Service Tallahassee FL
548 PM EDT MON AUG 6 2018

GAC017-019-155-277-287-062215-
/O.CON.KTAE.SV.W.0203.000000T0000Z-180806T2215Z/
Irwin GA-Berrien GA-Turner GA-Tift GA-Ben Hill GA-
548 PM EDT MON AUG 6 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 615 PM EDT
FOR IRWIN...NORTHERN BERRIEN...EASTERN TURNER...TIFT AND SOUTHERN BEN
HILL COUNTIES...

At 548 PM EDT, severe thunderstorms were located along a line
extending from near Ambrose to near Ashburn, moving southwest at 30
mph.

HAZARD...60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
Fitzgerald, Tifton, Ocilla, Ashburn, Enigma, Alapaha, Mystic,
Unionville, Phillipsburg, Sycamore, Rebecca, Gladys, Amboy,
Osierfield, Glory, Harding, Waterloo, Pinetta, Inaha and Ashton.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

To report severe weather contact your nearest law enforcement agency.
They will send your report to the National Weather Service office in
Tallahassee.

&&

LAT...LON 3166 8300 3166 8301 3164 8301 3161 8306
      3156 8306 3148 8311 3146 8315 3140 8314
      3135 8310 3140 8364 3180 8364 3181 8361
      3185 8361 3175 8328 3168 8304
TIME...MOT...LOC 2148Z 031DEG 28KT 3158 8308 3173 8360 

HAIL...<.75IN
WIND...60MPH
 
$$

42-DVD

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tallahassee, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 6, 3:49 PM EDT, 1 hour 31 minutes earlier.

Area forecast discussion, Aug 6, 3:49 PM EDT, 1 hour 31 minutes before
Area Forecast Discussion
National Weather Service Tallahassee FL
349 PM EDT Mon Aug 6 2018

Issued by National Weather Service Mobile AL

.NEAR TERM [Through Tonight]...

An upper high pressure system over the southeast states will
persist through tonight while an inverted upper level trough moves
westward over the northeast Gulf of Mexico. A surface ridge of
high pressure extending along the Appalachian Mountains to the
northeast Gulf of Mexico will remain largely in place, but models
are hinting toward a possible weak easterly wave forming late
tonight across northeast gulf. With the approach of the upper
level wave and a sea breeze pushing inland, the ongoing isolated
to scattered afternoon convection will persist throughout the
evening, and then gradually dissipate after midnight mainly across
the inland areas.

.SHORT TERM [Tuesday Through Wednesday Night]...

The inverted upper level trough will continue to move westward
from the northeast Gulf of Mexico to the north central gulf
throughout the day Tuesday. The combination of upper level
impulses associated with the trough moving over the forecast area
on Tuesday, decreasing stability due to strong surface heating and
another sea breeze pushing inland, isolated to scattered showers
and thunderstorms will re-develop early in the day and persist
through much of the day, with coverage decreasing slightly across
the eastern portions of the forecast area by late afternoon. Rain
chances are then a bit lower on Wednesday due to increased
subsidence and drier air beneath a region of high pressure that
moves overhead. With plenty of sunshine each afternoon, high
temperatures will range from 90 to 95 inland areas with heat
indices expected to top out between 101 to 106 degrees.

.LONG TERM [Thursday Through Monday]...

As broad troughing settles in over the eastern CONUS it
sandwiches the local area between it and high pressure to our
south. This brings a period of unsettled weather Thursday and
Friday as a west-southwest flow maintains deep layer moisture and
scattered to numerous showers and thunderstorms develop each day.
A series of shortwave troughs then act to deepen the broader
eastern CONUS trough on Saturday, causing it to dig southward
towards the Gulf Coast where it remains until Monday. This will
continue the pattern of unsettled weather for the local area
straight through the weekend and into early next week. Expect
temperatures to cool somewhat due to the increased coverage of
clouds and rain, with highs in the upper 80s to around 90 degrees.

&&

.AVIATION [Through 18Z Tuesday]...

Majority VFR conditions expected through the forecast period with
light northeast winds during the day. Isolated MVFR conditions
possible beneath scattered thunderstorms. Patchy fog is possible
early Tuesday morning prior to sunrise, but coverage near and
over TAF should be limited.

&&

.MARINE...

Weak high pressure across the southeast states will
gradually shift south over the eastern Gulf of Mexico through
midweek and then persist into the weekend. Favorable marine
conditions throughout the week with light winds and low seas. A
slight uptick in winds and seas can be expected heading into the
weekend.

&&

.FIRE WEATHER...

Surface high pressure will persist across the region
with relative humidity values remaining above critical thresholds.
Isolated to scattered showers and thunderstorm coverages expected
through midweek, with heat indices again climbing to between 100 to
106 Tuesday afternoon. Relative humidity values will remain above
critical thresholds for the next several days, so no red flag
conditions are forecast.

&&

.HYDROLOGY...

The St Marks river at Newport remains in minor flood stage and is
expected to fall below flood stage during the latter half of this
week. The Apalachicola and Ochlockonee rivers will hover in action
stage for the next several days with slow falls expected after
midweek. Though summertime showers and storms in the afternoon
are anticipated, no additional flooding is forecast.

&&

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not requested. However, spotters are always
encouraged to safely report significant weather conditions when they
occur by calling the office or tweeting us @NWSTallahassee.

&&

.PRELIMINARY POINT TEMPS/POPS...

Tallahassee   73  93  73  93  74 /  40  40  10  30  10
Panama City   76  92  75  89  76 /  30  50  10  20  20
Dothan        75  93  73  92  73 /  30  40  20  30  10
Albany        76  93  74  92  74 /  30  40  20  30  10
Valdosta      73  92  73  93  74 /  20  30  20  30  10
Cross City    73  92  74  91  75 /  20  20  10  20  10
Apalachicola  77  90  75  88  77 /  40  40  10  20  10

&&

.TAE WATCHES/WARNINGS/ADVISORIES...
FL...None.
GA...None.
AL...None.
GM...None.
&&

NEAR TERM...JP
SHORT TERM...TRC
LONG TERM...TRC
AVIATION...DRJohnson
MARINE...JP
FIRE WEATHER...JP
HYDROLOGY...DRJohnson

In the hours before

Special weather statement, Aug 6, 3:43 PM EDT, 1 hour 37 minutes before
Special Weather Statement
National Weather Service Tallahassee FL
Issued by National Weather Service Mobile AL
343 PM EDT MON AUG 6 2018

FLZ016>018-GAZ146-156>159-062030-
Gadsden FL-Inland Jefferson FL-Leon FL-Brooks GA-Decatur GA-
Colquitt GA-Grady GA-Thomas GA-
343 PM EDT MON AUG 6 2018

...A STRONG THUNDERSTORM WILL AFFECT THE FOLLOWING COUNTIES...
NORTHEASTERN GADSDEN...NORTHWESTERN JEFFERSON...EASTERN LEON...
SOUTHEASTERN DECATUR...SOUTHERN GRADY...THOMAS...WESTERN BROOKS AND
SOUTH CENTRAL COLQUITT COUNTIES UNTIL 430 PM EDT...

At 342 PM EDT A strong thunderstorm was located 14 miles northeast
of Tallahassee moving southwest at 10 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Monticello, Quitman, Thomasville, Cairo, Tallahassee, Boston, Pavo
and Coolidge.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3110 8369 3081 8347 3034 8415 3075 8448
TIME...MOT...LOC 1942Z 056DEG 8KT 3065 8414

DRJ
Special weather statement, Aug 6, 4:07 PM EDT, 1 hour 13 minutes before
Special Weather Statement
National Weather Service Tallahassee FL
407 PM EDT MON AUG 6 2018

FLZ016-017-027-062030-
Gadsden FL-Inland Wakulla FL-Leon FL-
407 PM EDT MON AUG 6 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN WAKULLA...SOUTH
CENTRAL GADSDEN AND SOUTHWESTERN LEON COUNTIES UNTIL 430 PM EDT...

At 407 PM EDT, Doppler radar was tracking a strong thunderstorm 10
miles south of Midway, moving west at 20 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Tallahassee, Lake Talquin, Brown House, Leon Sinks, Andrew, Wetumpka,
Bloxham, Hilliardville, Tallahassee Regional A/P, Helen and Fort
Braden.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3038 8466 3039 8465 3039 8466 3050 8466
      3042 8435 3025 8434 3020 8465
TIME...MOT...LOC 2007Z 098DEG 16KT 3035 8450

42-DVD
Special weather statement, Aug 6, 4:49 PM EDT, 31 minutes before
Special Weather Statement
National Weather Service Tallahassee FL
449 PM EDT MON AUG 6 2018

GAZ130-131-062115-
Irwin GA-Ben Hill GA-
449 PM EDT MON AUG 6 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN IRWIN AND BEN HILL
COUNTIES UNTIL 515 PM EDT...

At 449 PM EDT, Doppler radar was tracking a strong thunderstorm 8
miles northeast of Fitzgerald, moving southwest at 10 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Fitzgerald, Ocilla, Lulaville, Osierfield, Fitzgerald Municipal A/P,
Wray, Bowens Mill, Red Bluff, Ashton, Abba, Queensland and Arp.

LAT...LON 3166 8300 3166 8301 3164 8301 3164 8303
      3162 8303 3161 8306 3157 8306 3169 8347
      3185 8331 3184 8321 3185 8318 3183 8315
      3183 8314 3181 8313 3181 8311 3182 8311
      3178 8303 3178 8299
TIME...MOT...LOC 2049Z 031DEG 9KT 3182 8320

42-DVD
Special weather statement, Aug 6, 5:00 PM EDT, 20 minutes before
Special Weather Statement
National Weather Service Tallahassee FL
500 PM EDT MON AUG 6 2018

FLZ012-112-062130-
Coastal Bay FL-Inland Bay FL-
500 PM EDT MON AUG 6 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN BAY COUNTY UNTIL 530
PM EDT/430 PM CDT/...

At 500 PM EDT/400 PM CDT/, Doppler radar was tracking a strong
thunderstorm 15 miles northeast of Lynn Haven, moving southwest at 10
mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Nixon, Bayhead, Recota Beach, Saunders, Bayou George, Camp Flowers,
Gainer Spring, Bennett, Youngstown, Cairo, Vicksburg, Majette and
Southport.

LAT...LON 3034 8572 3044 8557 3044 8549 3048 8548
      3043 8539 3025 8539 3016 8543
TIME...MOT...LOC 2100Z 031DEG 9KT 3039 8546

42-DVD
Special weather statement, Aug 6, 5:05 PM EDT, 15 minutes before
Special Weather Statement
National Weather Service Tallahassee FL
505 PM EDT MON AUG 6 2018

FLZ017-018-027-118-127-062130-
Coastal Wakulla FL-Coastal Jefferson FL-Inland Jefferson FL-
Inland Wakulla FL-Leon FL-
505 PM EDT MON AUG 6 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN WAKULLA...
SOUTHWESTERN JEFFERSON AND SOUTHEASTERN LEON COUNTIES UNTIL 530 PM
EDT...

At 505 PM EDT, Doppler radar was tracking a strong thunderstorm near
Woodville, moving southeast at 20 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Crawfordville, Woodville, St. Marks, Wakulla, Newport, Shadeville,
Goose Pasture, Hells Half Acre, Hyde Park, Wakulla Springs,
Lutterloh, Vereen, Plum Orchard, Port Leon, Fanlew, Natural Bridge
and Bethel.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3016 8439 3039 8422 3028 8384 3027 8388
      3024 8392 3020 8393 3019 8395 3015 8396
      3015 8397 3013 8397 3008 8400 3009 8399
      3008 8398 3005 8400
TIME...MOT...LOC 2105Z 303DEG 16KT 3030 8414

42-DVD
Special weather statement, Aug 6, 5:14 PM EDT, 6 minutes before
Special Weather Statement
National Weather Service Tallahassee FL
514 PM EDT MON AUG 6 2018

GAZ130-131-062145-
Irwin GA-Ben Hill GA-
514 PM EDT MON AUG 6 2018

...SIGNIFICANT WEATHER ADVISORY FOR IRWIN AND BEN HILL COUNTIES UNTIL
545 PM EDT...

At 514 PM EDT, Doppler radar was tracking a strong thunderstorm over
Fitzgerald, moving south at 15 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Fitzgerald, Ocilla, Mystic, Lulaville, Osierfield, Waterloo, Pinetta,
Ashton, Irwinville, Fitzgerald Municipal A/P, Irwinville Airport,
Wray, Arp and Abba.

LAT...LON 3166 8301 3164 8301 3161 8306 3155 8307
      3147 8312 3148 8338 3155 8342 3156 8347
      3157 8347 3157 8350 3170 8348 3170 8346
      3171 8345 3174 8347 3175 8345 3180 8345
      3176 8300 3166 8300
TIME...MOT...LOC 2114Z 356DEG 14KT 3168 8327

42-DVD

The office that day

Everything else NWS Tallahassee, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 6, 2:56 PM EDTSpecial Weather StatementTAEBrooks, Colquitt, Thomas49 min
Aug 6, 3:43 PM EDTSpecial Weather StatementTAEBrooks, Thomas47 min
Aug 6, 4:49 PM EDTSpecial Weather StatementTAEBen Hill26 min
Aug 6, 5:14 PM EDTSpecial Weather StatementTAEBen Hill, Irwin31 min
Aug 6, 5:33 PM EDTSpecial Weather StatementTAELanier27 min
Aug 6, 6:00 PM EDTSevere Thunderstorm WarningTAEIrwin, Tift, Turner, Worth45 min
Aug 6, 6:15 PM EDTSpecial Weather StatementTAELee30 min
Aug 6, 6:28 PM EDTSpecial Weather StatementTAEBerrien32 min
Aug 6, 6:42 PM EDTSpecial Weather StatementTAEBerrien, Colquitt, Cook, Tift, Worth48 min
Aug 6, 7:10 PM EDTSevere Thunderstorm WarningTAEDougherty, Lee, Mitchell, Worth33 min
Aug 6, 7:20 PM EDTSpecial Weather StatementTAEBaker, Calhoun40 min
Aug 6, 7:22 PM EDTSpecial Weather StatementTAEEarly38 min
Aug 6, 7:42 PM EDTSpecial Weather StatementTAEBaker, Mitchell48 min
Aug 6, 7:56 PM EDTSpecial Weather StatementTAECalhoun, Early34 min

Nearby

Severe Thunderstorm Warnings in Georgia, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.